Washington, 2021High Wind and Strong Wind in Washington, January 13, 2021
January 13, 2021 · NWS OTX · 14 events in 5 counties and zones
A strong cold front swept through eastern Washington on the morning of January 13th. Following moderate mountain snow and valley rain, severe winds raced through the region.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- $3.2 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front swept through eastern Washington on the morning of January 13th. Following moderate mountain snow and valley rain, severe winds raced through the region. Widespread gusts of 50 to 60 mph were observed across the Columbia Basin, with 60 to 70 mph winds observed in the Spokane and Coeur d Alene region. The Spokane International Airport tied its second strongest all time wind speed record of 71 mph.
There was widespread damage, downed trees, and power outages throughout much of the Spokane area, while relatively isolated in the remainder of the region. At the height of the storm, an approximate 103,000 households throughout the region were without power. Numerous school districts cancelled school for the day due to lack of power. Overall, it took a week to restore power to all who lost it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 13, 2:39 AM PST, 2 hours 21 minutes earlier.
Area forecast discussion, Jan 13, 2:39 AM PST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
239 AM PST Wed Jan 13 2021
.SYNOPSIS...
A strong storm system will continue to bring periods of moderate
to heavy precipitation through the morning. Strong winds
developing will continue into the afternoon hours today. Winds
may be strong enough to result in downed trees and power outages.
Drier weather returns on Thursday, with a few chances for light
mountain snow through the beginning of next week.
&&
.DISCUSSION...
Today through Tonight: The potent cold front associated with our
persistent slug of moisture and pineapple express weather pattern
is on our doorsteps early this morning. Morning weather analysis
across Washington and Oregon would show the cold front just
crossing the Cascades as winds are shifting from the south to the
southwest and picking up speeds. Just south of our forecast area
we're seeing wind gusts in the 35 - 45 mph range with select
locations observing 50+ mph. The forecast models have all been in
great agreement, so not many changes in the short term forecast
this morning. One interesting thing I noted was the 00z KOTX
sounding has 44kt of wind at 850 mb (about 2200 ft above the
ground) and model guidance was suggesting similar wind speeds at
00z Wednesday (Tuesday afternoon). Projecting ahead, our peak
winds look like they are showing face as of 130 am PST and will
continue to peak the next several hours, through 800 am PST or so
with the frontal passage. The majority of model guidance continues
to suggest decent mixing of 50-65 kt of wind with the frontal
passage.
*The impacts from strong winds remain the same: potential for
widespread damage and downed trees and branches, power outages.
The other weather hazard we're dealing with is a significant
amount of rain over a few days which has led to several river and
creek rises. In particular is the Palouse River. We're monitoring
this area and others closely, but it looks like the area along the
Palouse River from Moscow into Pullman will reach bankfull and
perhaps overcome that. This river is expected to see levels recede
through late Wednesday and into Thursday as our prolonged
precipitation event comes to an end. /Dewey
Thursday through Tuesday: Not much has changed for the extended
forecast period. Still looking at less active conditions with a
chance for light mountain snow Friday, Sunday, and Tuesday.
Lowland precipitation looks closer to improbable on these days,
but scattered, light snow or rain accumulations cannot be ruled
out, particularly Sunday and Tuesday. Sunday could also be
somewhat windy but likely not very impactful.
During this period, temperatures will be slightly above normal,
with highs in the 30s to mid 40s and lows in the 20s to mid 30s.
RC
&&
.AVIATION...
12Z TAFS:
HIGH WINDS OVERNIGHT BETWEEN 10Z TO 16Z WITH STRONG COLD FRONT
A vigorous low pressure system is bringing rain and low level
wind shear through the overnight hours into late Wednesday morning.
Winds up at 2 kft agl will increase to between 50-60 kts while in
the warm sector of this low pressure system. The trailing cold
front will then sweep across the region through the early morning
hours when it is anticipated that these high winds will surface
down producing gusts of 40 to 50 kts. The surface gradient will
remain strong into the afternoon. High end wind gusts will come
down a little for the afternoon, but winds will remain very windy.
There is also a chance for convective showers to develop right
along the cold front between 14-17Z. Dry air will move in behind
these showers with VFR conditions prevailing with the windy
conditions. /Dewey
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 38 47 24 36 27 37 / 100 30 10 0 0 0
Coeur d'Alene 37 46 23 36 27 37 / 100 60 10 0 0 0
Pullman 39 46 26 39 29 37 / 100 70 10 0 0 10
Lewiston 49 53 30 43 33 44 / 90 70 10 0 0 10
Colville 35 46 19 34 23 36 / 100 20 10 0 0 0
Sandpoint 37 43 22 33 24 34 / 100 80 30 0 0 10
Kellogg 38 43 24 37 28 37 / 100 100 40 0 0 20
Moses Lake 38 50 27 42 30 40 / 90 10 0 0 0 0
Wenatchee 33 44 26 37 29 39 / 90 20 10 0 10 10
Omak 36 47 23 36 27 37 / 100 20 10 0 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 3 AM to 4 PM PST Wednesday for Central
Panhandle Mountains-Northern Panhandle.
High Wind Warning from 2 AM to 4 PM PST Wednesday for Coeur
d'Alene Area-Idaho Palouse-Lewiston Area.
High Wind Warning from 3 AM to 10 AM PST Wednesday for Lewis and
Southern Nez Perce Counties.
WA...Wind Advisory from 3 AM to 4 PM PST Wednesday for Northeast
Mountains.
High Wind Warning from 2 AM to 4 PM PST Wednesday for Lower
Garfield and Asotin Counties-Spokane Area-Upper Columbia
Basin-Washington Palouse.
Wind Advisory from 2 AM to 8 AM PST Wednesday for Moses Lake
Area-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Jan 13, 4:42 AM PST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
442 AM PST Wed Jan 13 2021
IDZ001-004-WAZ037-038-042-141245-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
442 AM PST Wed Jan 13 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Strong winds out of the south-southwest are expected to peak
Wednesday morning. Impacts from strong winds include damage to
trees, power outages, and difficult travel for high profile
vehicles. Recent rain and snowmelt will likely produce small
creek rises and heighten the potential for rock slides in steep
terrain.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Precipitation will taper off late Wednesday and a brief break in
the weather is expected Thursday through early Friday. The next
weather system will move in Sunday.
IDZ027-WAZ031-032-034-035-041-043-044-141245-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Moses Lake Area-
Upper Columbia Basin-Wenatchee Area-Okanogan Valley-
Waterville Plateau-
442 AM PST Wed Jan 13 2021
This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Strong winds out of the south-southwest are expected to peak
Wednesday morning. Impacts from strong winds include damage to
trees, power outages, and difficult travel for high profile
vehicles. Recent rain and snowmelt will likely produce small
creek rises and heighten the potential for rock slides in steep
terrain.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Precipitation will taper off late Wednesday and a brief break in
the weather is expected Thursday through early Friday. The next
weather system will move in Sunday.
IDZ002-003-026-WAZ033-036-141245-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-Washington Palouse-
Spokane Area-
442 AM PST Wed Jan 13 2021
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.
.DAY ONE...TODAY AND TONIGHT
Rain and snowmelt will cause minor flooding and lead to rises on
small rivers and creeks and heighten the potential for rock slides
in steep terrain. Winds will increase out of the south-southwest
early Wednesday. Strong winds are expected and impacts include
damage to trees, power outages, and difficult travel for high
profile vehicles.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Precipitation will taper off late Wednesday and a brief break in
the weather is expected Thursday through early Friday. The next
weather system will move in Sunday.
High Wind, Spokane Area
- When
- January 13, 5:00 AM PST to 6:00 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The broadcast media reported that a tree fell on a home and trapped an occupant in bed. They were extricated and hospitalized for a crush injury to the shoulder.
High Wind, Wenatchee Area
- When
- January 13, 5:00 AM PST to 6:00 AM PST
- Where
- Wenatchee Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A measured wind gust of 62 mph was recorded at the Wenatchee Airport. Local utilities reported power outages in parts of the Wenatchee area due to wind damage.
High Wind, Upper Columbia Basin
- When
- January 13, 5:30 AM PST to 5:45 AM PST
- Where
- Upper Columbia Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A grain truck was blown over in a field, just north of Odessa. No one was driving at the time. The truck was empty and estimated to weigh 20,000 pounds. The wind gust speed is estimated based on the truck weight.
High Wind, Spokane Area
- When
- January 13, 6:00 AM PST to 8:00 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Broadcast media reported numerous large pine trees blown down at Comstock Park in South Spokane. There are approximately 20 to 30 trees down in pictures taken from aerial view.
High Wind, Spokane Area
- When
- January 13, 6:00 AM PST to 7:30 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Local news reported that the iconic 50 feet tall butterfly in Downtown Spokane fell over in the wind gusts. The butterfly structure is covered in fabric that extends to approximately 60 feet. Previously, city leaders said that it could withstand winds to up to 110 mph.
High Wind, Spokane Area
- When
- January 13, 6:30 AM PST to 8:00 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Broadcast media reported one fatality when a large tree fell on a car and trapped the driver.
High Wind, Spokane Area
- When
- January 13, 7:00 AM PST to 10:00 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Numerous reports and pictures from the public of trees and power lines down leading to many closed roads in the Five Mile area.
High Wind, Spokane Area
- When
- January 13, 7:00 AM PST to 12:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3.0 million
- Reported by
- Official NWS Observations
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A wind storm, with 60 to 70 mph observed winds, impacted the Spokane and Coeur d Alene region on the morning of January 13th. The Spokane International Airport tied its second strongest all time wind speed record of 71 mph. This led to extensive damage in the Spokane area and the neighborhoods south of Interstate 90 were the hardest hit. The total home damage is unknown and damage totals is estimated, much due to downed pine trees and power poles. There were numerous reports of downed power lines and poles on Interstate 90, which blocked interstate lanes and on ramps. One fatality occurred when a large tree fell on a car and trapped the driver. Additionally, a tree fell on a home and trapped an occupant in bed. They were extricated and hospitalized for a crush injury.
High Wind, Spokane Area
- When
- January 13, 7:30 AM PST to 10:30 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
The Washington Department of Transportation and local broadcast media reported numerous events of downed power lines and poles on Interstate 90. It blocked interstate lanes and on ramps. These closures occurred during the morning hours, with some impacting the morning commute.
Strong Wind, Northeast Mountains
- When
- January 13, 7:50 AM PST to 9:00 AM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Washington Department of Transportation reported State Route 20 south bound lanes blocked due to trees down near Usk.
Strong Wind, Washington Palouse
- When
- January 13, 8:00 AM PST to 9:00 AM PST
- Where
- Washington Palouse forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A member of the public in Rosalia reported that a vinyl fence was destroyed by the wind and created a large debris field about two blocks away.
High Wind, Spokane Area
- When
- January 13, 8:00 AM PST to 8:30 AM PST
- Where
- Spokane Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
A trained spotter reported a 20 foot by 60 foot metal roof blew off a building in Dishman near Spokane Valley.
Strong Wind, Northeast Mountains
- When
- January 13, 11:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
The Washington Department of Transportation reported US 395 was closed in both directions due to power pole and lines across the roadway near Clayton.
High Wind, Northeast Mountains
- When
- January 13, 11:00 AM PST to 12:00 PM PST
- Where
- Northeast Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
Strong winds led to US Highway 395 closure in both directions due to power pole and lines across the roadway near Clayton. Wind gusts are estimated based on wind damage and surrounding wind speed observations.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Idaho, January 13 to 14, 20212 deaths · 1 injured · $5.1 million · 56 kt wind · 8 events
- Dust Storm and High Wind in Colorado, January 13 to 15, 20211 death · 101 kt wind · 18 events
- High Wind in North Dakota, January 13 to 14, 2021$945,000 · 81 kt wind · 36 events
- Coastal Flood in Washington, January 13, 2021$1.1 million · 2 events
- High Wind in Montana, January 13, 2021$752,000 · 109 kt wind · 8 events
- High Wind in Nebraska, January 13 to 15, 202167 kt wind · 25 events
- High Wind in South Dakota, January 13 to 15, 202181 kt wind · 24 events
- Dust Storm and High Wind in Kansas, January 13 to 15, 202167 kt wind · 16 events
- High Wind in Montana, January 13 to 15, 202176 kt wind · 15 events
- High Wind in Nebraska, January 13 to 15, 202175 kt wind · 9 events
- High Wind in Wyoming, January 13 to 14, 202169 kt wind · 6 events
- Blizzard in Minnesota, January 13 to 14, 20215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938479, 938535, 938499, 937281, 938514, 937282, 938476, 938508, 938509, 938523, 938484, 938537, 938480, 976831.